Osteopenia and fractures associated with long-term therapy with MEK inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

Targeted therapies have markedly improved the survival of patients with melanoma. We report the case of two patients with advanced melanoma controlled by long-term MEK inhibitor or combination of BRAF and MEK inhibitors, who developed fractures related to severe osteopenia. A 48-year-old woman was treated by pimasertib after the failure of two lines of chemotherapy, and a 42-year-old man was treated by an association of BRAFi (dabrafenib) and MEKi (trametinib) after the failure of one line of chemotherapy. During follow-up, both complained of buttock pain, revealing primary fractures of the pelvis and lumbar vertebra. In both patients, none had osteoporosis risk factors; DEXA scan revealed osteopenia, and analysis ruled out metastatic bone lesion or secondary osteoporosis. Zoledronic acid, cholecalciferol (vitamin D3), oral calcium, and pain killers were introduced, leading to no further bone event. Numerous pathways are involved in the homeostasis of bone turnover, and the effect of tyrosine kinase inhibitors on those pathways is not well known yet. The absence of usual causes of osteoporosis or metastatic bone lesion and kinetics of symptoms lead us to suggest that MEK inhibitors were responsible for the development of osteoporosis. To the best of our knowledge, this is the first report of fractures associated with osteopenia in patients treated with MEKi. Long-term survival owing to new targeted treatment could be associated with yet underestimated adverse effects such as osteopenia/osteoporosis that could impair patient’s quality of life and should be investigated.

Related Topics

    loading  Loading Related Articles